Colorado, 2018

Damaging Winds in Colorado, July 22, 2018

July 22, 2018 · NWS PUB · 3 events in 1 county or zone

A severe thunderstorm generated wind gusts up to 65 mph near Pueblo and Cedarwood during the afternoon of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm generated wind gusts up to 65 mph near Pueblo and Cedarwood during the afternoon of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 22, 10:21 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 22, 10:21 AM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1121 AM MDT Sun Jul 22 2018

.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Sun Jul 22 2018

Current water vapor imagery and upper air analysis is indicating
only subtle changes in position of upper level high pressure across
the Southern High Plains through the Southern Rockies, with the
center of high now over south central New Mexico, keeping weak and
moist west to southwest flow aloft in place across the state. Water
vapor imagery also continues to indicate a broad upper trough across
the Pacific Northwest Coast, with an embedded short wave translating
across the Northern Great Basin and into the Northern Rockies at
this time. 00Z NCEP analysis continues to indicate the main
monsoonal moisture plume across the Desert SW with PWATS at GJT
(0.71 inches), DEN (0.84 inches), and ABQ (0.69 inches) running
around 100 to 120 percent of seasonal norms across the area
(greatest at DEN). Regional radars indicating some some ongoing
convection across Northeastern Utah and Northwestern Colorado at
this time. At the surface, weak lee low in place across the plains,
with current temperatures in the 60s and 70s across the plains, and
mainly in the 50s and 60s across the higher terrain.

Today and Tonight...Models indicating flow aloft becoming more
westerly into tonight, as the embedded short wave across the
Northern Rockies continues to translate east across the Northern
High Plains through tonight. This will keep the best monsoonal
moisture across northwestern Colorado through central Colorado and
into northeastern Colorado through the day. With the moisture in
place, along with daytime heating and some UVV associated with the
passing wave, will allow for isolated to scattered showers and
thunderstorms to develop over the higher terrain this afternoon,
with the greatest coverage expected across the Central Mountains
into the Pikes Peak region once again. Latest models also indicating
lee low to persist keeping the best low level moisture across far
southeast Plains through the early afternoon, with main cold front
associated with the passing short wave then moving into the
southeast Plains late this afternoon and providing a focus for
convection through the evening, with low level moisture pooling
along and behind the front. With that said, best chances of
thunderstorms across the Plains will be late this afternoon across
the Palmer Dvd, with storms then rolling south and east across the
southeast Plains through the evening and possibly congealing into
MCS across western Kansas through the overnight hours. With slightly
more westerly flow aloft and the main focus for convection staying
off of the area burn scars, will not issue any flash flooding
highlights at this time. However, locally heavy rain will remain
possible with all storms today, and if these storms do develop and
move across area burn scars, localized flash flooding will still be
possible. Further east across the plains, can't rule a few strong to
marginally severe storms, with gusty outflow winds in excess of 50
mph the main threat, along with some small hail. Temperatures today
are expected to be only slightly cooler than yesterday, with highs
in the upper 80s to around 100 across the plains, and in the 60s to
lower 80s across the higher terrain.

.LONG TERM...(Monday through Saturday)
Issued at 342 AM MDT Sun Jul 22 2018

...Heavy rain threat increases over southeast Colorado on
Monday...

Prolonged period of NW upper flow begins Monday and persists
through the week as upper level high pressure shifts westward
into the swrn U.S. by Wed, then builds northward into the Great
Basin next weekend. This pattern is usually favorable for daily
development of thunderstorms over the eastern mountains, with nwly
steering currents then taking storms e-se through the I-25
corridor and onto the plains in the late afternoon and evening
hours. Starting with Monday, post frontal surface winds gradually
turn from ne to ely by late afternoon along and east of the
mountains, with dewpoints in the 50s to lower 60s widespread from
the I-25 corridor eastward by late in the day. Convection will
develop early over the eastern mountains, and multiple rounds of
storms may be possible into the evening as upper level wave
rotates southward through CO. Instability isn't huge, with CAPES
running 500-1500 J/KG, though with strengthening 0-6km shear
(25-35 kts), a few marginally severe storms look possible. Main
threat will be heavy rain, especially eastern mountain burn scars,
where convection may persist well into the Mon evening. Max temps
Mon will be substantially cooler across much of the region, with
readings at or below seasonal averages for a change.

Even deeper instability (CAPE over 2000 J/KG along/east of the
mts) in place on Tuesday, though with lack of upper wave, suspect
tsra will be mainly terrain forced, with models suggesting storms
staying fairly close to the mountains, even into the evening.
Will keep highest pops along and west of I-25, with drier
conditions to the west along the Continental Divide, and to the
east near the KS border. Max temps will recover somewhat from Mon,
though still won't be too out of the ordinary for July.

For Wednesday, still some questions on timing of the next frontal
boundary dropping southward through the plains, with 00z GFS/NAM
around 6 hrs faster than 00z ECMWF. GFS suggests convection
will develop along/just behind the boundary over sern CO Wed
afternoon, then some sort of MCS slides eastward near the NM
border Wed evening. Slower Euro keeps deeper convection farther
north, with MCS in nern CO/nw KS late Wed. Faster has usually been
the better solution this summer, so will lean toward the GFS at
this point, with higher pops over the mountains and plains.

For Thursday into the weekend, afternoon and evening convection
will continue each day, with perhaps another cold front bringing
enhanced tsra chances next weekend. Best chance for storms will
continue to be along the eastern mountains and I-25 corridor, with
lesser chances farther west over interior valleys and along the
Continental Divide, where moisture will be lacking. Temperatures
through the week will remain within a few degf of mid-summer
averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1115 AM MDT Sun Jul 22 2018

KCOS...

Showers and thunderstorms will be on the increase during the next
24 hours. isold storms will occur between 19-22 UTC today and
become more widespread between 22 and 01 UTC, then significantly
decreasing in the early evening. Another round of -tsra will be
possible late tonight. Low cigs (bkn020-ish) may be a concern
during the early morning hours, breaking by mid morning tomorrow.
More thunder is likely tomorrow afternoon with heavy rains
possible.

KPUB...

VFR expected next 24 hours. Only exception will be passing isold
tsra+ late this afternoon/evening. some lower cigs will also be
possible late tonight/early tomorrow morning. More thunder is
likely tomorrow afternoon.

KALS...

VFR next 24 hours. A couple of passing -tsra will be possible this
afternoon and evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Jul 22, 10:29 AM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Sun Jul 22 2018

COZ058>089-093>099-231730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Sun Jul 22 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will develop over
the mountains through the early afternoon, with storms expected to
move east across the adjacent plains and through the far southeast
Plains late this afternoon and evening. The main threats from storms
will be lightning, locally heavy rain and gusty winds up to 40 mph.
Small hail and gusty outflow winds in excess of 50 mph may also be
possible with a few of the stronger storms across the southeast
Plains. Localized flash flooding will continue to be a concern
today, especially if locally heavy rainfall occurs over the newer
burn areas across south central and southeast Colorado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A moist airmass will remain over the region throughout the
week, and thunderstorms will be possible each day, At this time
the best chance for more widespread heavy rain will be tomorrow
and Thursday. The main threats from these storms will be locally
heavy downpours, small hail, and lightning. There will the
potential for flash flooding each day, especially on recent burn
scars. By late week, some severe thunderstorms may be possible as
winds aloft increase over the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight.

Hodanish

In the hours before

Special weather statement, Jul 22, 1:09 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
209 PM MDT SUN JUL 22 2018

COZ077>079-083-222045-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
209 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND
NORTHEASTERN CUSTER COUNTIES UNTIL 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Florence, or 27 miles west of Pueblo, moving east at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence and Canon City.

LAT...LON 3827 10543 3843 10539 3839 10504 3819 10511
TIME...MOT...LOC 2009Z 281DEG 10KT 3828 10512

KTS
Special weather statement, Jul 22, 1:19 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT SUN JUL 22 2018

COZ074-088-094-222045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
219 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 245 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Trinchera, or 18 miles east of Trinidad, moving
east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Model and Trinchera.

LAT...LON 3739 10431 3734 10392 3700 10392 3699 10430
TIME...MOT...LOC 2019Z 281DEG 10KT 3714 10417

KTS
Special weather statement, Jul 22, 1:23 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
223 PM MDT SUN JUL 22 2018

COZ083-086-222100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
223 PM MDT SUN JUL 22 2018

...SPECIAL WEATHER STATEMENT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Pueblo West, or 14 miles northwest of Pueblo, moving
southeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek, Blende and
Penrose.

LAT...LON 3840 10503 3847 10481 3825 10443 3806 10482
TIME...MOT...LOC 2023Z 313DEG 12KT 3835 10486

KTS
Special weather statement, Jul 22, 1:35 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT SUN JUL 22 2018

COZ087-088-222100-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
235 PM MDT SUN JUL 22 2018

...SPECIAL WEATHER STATEMENT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Aguilar, or 22 miles north of Trinidad, moving
southeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central
Huerfano and west central Las Animas Counties.

LAT...LON 3749 10474 3763 10457 3751 10425 3729 10452
TIME...MOT...LOC 2035Z 313DEG 10KT 3749 10458

KTS
Special weather statement, Jul 22, 1:46 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT SUN JUL 22 2018

COZ086-087-222130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
246 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND CENTRAL
PUEBLO COUNTIES UNTIL 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Salt Creek, or 14 miles south of Pueblo, moving
southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colorado City.

LAT...LON 3807 10483 3820 10457 3807 10434 3786 10474
TIME...MOT...LOC 2046Z 325DEG 11KT 3807 10469

KTS
Special weather statement, Jul 22, 2:10 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
310 PM MDT SUN JUL 22 2018

COZ088-222200-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
310 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Hoehne, or 18 miles north of Trinidad, moving east at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tyrone and Model.

LAT...LON 3740 10455 3756 10448 3751 10410 3724 10426
TIME...MOT...LOC 2109Z 290DEG 14KT 3742 10439

KTS

The radar

The Pueblo radar (KPUX), 33 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pueblo

When
July 22, 2:10 PM MST
Where
Pueblo County, 1.63 mi E of (Pub)pueblo Muni Arp
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.290, -104.490

Thunderstorm Wind, Pueblo

When
July 22, 2:20 PM MST
Where
Pueblo County, 10.4 mi NNW of Cedarwood
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.070, -104.690

Winds estimated.

Thunderstorm Wind, Pueblo

When
July 22, 2:20 PM MST
Where
Pueblo County, 8.36 mi S of Pueblo
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.140, -104.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772705, 772707, 772708.